Georgia, 2016Hail and Damaging Winds in Georgia, July 11, 2016
July 11, 2016 · NWS FFC · 13 events in 12 counties and zones
A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a short wave moving over the state, resulted in scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and moderately unstable airmass over the region, combined with strong daytime heating and a short wave moving over the state, resulted in scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 11, 2:31 PM EST, 29 minutes earlier.
Area forecast discussion, Jul 11, 2:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
331 PM EDT MON JUL 11 2016
.SHORT TERM /Tonight through Tuesday Night/...
Approaching max diurnal heating...instability and convective temp
during the next hour. Radars show scattered tstms associated with
an upper level disturbance are in AL just west of Franklin and
over Lumpkin moving to the ENE at 15 kts. Hi-res models continue
to indicate best potential for scattered tstms is during the next
few hours over north and central GA. Will maintain 30-40 percent
PoPs. The tstms should dissipate during the evening with partly
cloudy skies.
A bit less moisture on Tue as PW values decrease to around 1.5
inches for all but the extreme northern zones. Although the mid
level remains cool...overall CAPE values will be limited and less
than today with values closer to 1500 J/KG. This level of moisture
and CAPE are still sufficient for storm development but will
contribute to the overall reduced coverage of 20 percent PoPs.
A blend of MOS guidance was used for temps and PoPs. Temps will
be a few degrees above normal.
16
.LONG TERM /Wednesday through Monday/...
No major changes made to the extended forecast. Climo pops
continue through the extended period as a weakness in the mid-
level ridge keeps enhanced moisture over the region. Zonal flow
expected by late week, with convection triggering/focusing along
residual outflows and where weak impulses impact the area. Have
continued with largely good chance pops in the grids through the
weekend, with majority of convection being diurnally driven.
Temperatures will stay hot through the period, with highs in the
mid to upper 90s into the weekend.
AVIATION...
18Z UPDATE...
VFR conditions will prevail over the TAF sites through the
forecast period. Expect scattered thunderstorms to develop during
the max diurnal time period late this afternoon and continue for
a few hours. Generally a light west wind will prevail.
//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA chances.
High on remaining elements.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 94 73 95 / 30 20 10 30
Atlanta 74 92 74 92 / 30 20 10 30
Blairsville 66 86 66 88 / 30 30 20 40
Cartersville 71 90 71 93 / 40 30 20 40
Columbus 74 95 75 95 / 30 20 20 30
Gainesville 72 90 73 92 / 30 20 10 40
Macon 73 96 74 96 / 30 10 10 30
Rome 71 91 71 93 / 30 30 20 40
Peachtree City 71 92 71 93 / 30 20 10 30
Vidalia 75 95 75 96 / 10 20 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...16
LONG TERM....01
AVIATION...16
Hazardous weather outlook, Jul 11, 2:01 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT MON JUL 11 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
301 PM EDT MON JUL 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS EXPECTED THROUGH THE EVENING HOURS.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS
OF NORTH AND CENTRAL GEORGIA THROUGH THE EVENING HOURS. A FEW
STORMS COULD BE STRONG TO SEVERE...PARTICULARLY NORTH OF A LINE
FROM LA GRANGE...TO MACON....TO SWAINSBORO. ANY SEVERE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING STRIKES WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ACROSS NORTH AND
CENTRAL GEORGIA. A FEW STORMS COULD BECOME STRONG TO ISOLATED
SEVERE DURING THE AFTERNOON AND EVENING...WITH THE MAIN THREATS
BEING GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 11, 2:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EDT MON JUL 11 2016
GAZ102-103-112000-
WEBSTER GA-STEWART GA-
324 PM EDT MON JUL 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND SOUTHEASTERN STEWART
COUNTIES UNTIL 400 PM EDT...
AT 323 PM EDT...A STRONG THUNDERSTORM WAS NEAR WESTON...OR 10 MILES
SOUTHEAST OF LUMPKIN...MOVING NORTHEAST AT 20 MPH.
HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
PRESTON...RICHLAND...WESTON...TROUTMAN...KIMBROUGH...CENTERPOINT...
LEVERETTS...DUMAS AND CHAMBLISS.
LAT...LON 3192 8467 3193 8468 3192 8469 3192 8479
3197 8482 3213 8466 3213 8443 3204 8443
3204 8444 3193 8444 3192 8446
TIME...MOT...LOC 1923Z 242DEG 19KT 3193 8471Thunderstorm Wind, Webster
- When
- July 11, 3:00 PM EST to 3:15 PM EST
- Where
- Webster County, 1 mi SW of Preston to 0.11 mi SSW of Preston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -84.542
The Webster County Emergency Manager reported a roof blown off of a small office building near the intersection of Washington Street and Industrial Boulevard and several trees and power lines blown down in Preston. One tree fell on a house.
Thunderstorm Wind, Harris
- When
- July 11, 4:12 PM EST to 4:35 PM EST
- Where
- Harris County, 2.57 mi N of Mulberry Grove to 2.4 mi NNE of Pine Mtn Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 32.707, -84.957
The Harris County 911 center reported numerous trees blown down across the county.
Thunderstorm Wind, Meriwether
- When
- July 11, 4:30 PM EST to 4:55 PM EST
- Where
- Meriwether County, 0.75 mi W of Harris City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 32.969, -84.713
The Meriwether County 911 center reported multiple trees blown across the county. Some locations include: around the intersection of Highway 109 and Cedar Rock Road; Wallace Road; East Perry Street; and St. Marks Road.
Thunderstorm Wind, Coweta
- When
- July 11, 5:00 PM EST to 5:15 PM EST
- Where
- Coweta County, 1.96 mi E of Bexton to 1.44 mi NNW of Senoia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.273, -84.716
The Coweta County Emergency Manager reported power lines blown down along Cecil Hunter Road near Moreland; the wall of a building under construction blown down on Barnes Street in Senoia; and trees and power lines blown down on Marion Beavers Road and on Gordon Road between Moreland and Sharpsburg.
Thunderstorm Wind, Fayette
- When
- July 11, 5:00 PM EST to 5:25 PM EST
- Where
- Fayette County, 1.56 mi SE of Clover to 2.22 mi SE of Fayetteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- NWS Employee
- Coordinates
- 33.367, -84.558
Off-duty National Weather Service employees reported wind gusts to 60 MPH that blew siding off of a house on Otter Circle in Fayetteville. Thunderstorm winds also blew down trees and power lines on Morgan Mill Road and Malone Road between Brooks and Lake Horton as well as at the intersection of Robinson and Redwine Roads and in the Woodcreek subdivision in Peachtree City.
Hail, Cherokee
- When
- July 11, 5:15 PM EST to 5:20 PM EST
- Where
- Cherokee County, 3.23 mi ESE of Woodstock
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.087, -84.466
A trained spotter reported quarter size hail near the intersection of Highway 92 and Ragsdale Road.
Thunderstorm Wind, Clayton
- When
- July 11, 5:30 PM EST to 5:45 PM EST
- Where
- Clayton County, 2.78 mi WSW of Orrs to 1.15 mi ESE of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.455, -84.375
The Clayton County 911 center reported trees blown down across the county including on McDonough Road near the Fayette County line; on Terrace Parkway in Morrow; on Mitchell Road in Ellenwood; and in Forest Park.
Thunderstorm Wind, Forsyth
- When
- July 11, 5:30 PM EST to 5:55 PM EST
- Where
- Forsyth County, 3.56 mi W of Mars Hill Crossroads to 3.1 mi NE of Chestatee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.149, -84.242
The Forsyth County Emergency Manager reported trees blown down on Francis Circle near Milton, on Briarwood Trail and on Lanier Beach South Road in Cumming, and on Westbrook Road and on Crooked O Trail in Chestatee.
Thunderstorm Wind, Henry
- When
- July 11, 5:35 PM EST to 5:45 PM EST
- Where
- Henry County, 2.99 mi WSW of Stockbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.531, -84.277
The public reported trees and large limbs blown down off of Walt Stephens Road near the Clayton County line.
Thunderstorm Wind, De Kalb
- When
- July 11, 5:50 PM EST to 6:15 PM EST
- Where
- De Kalb County, 0.48 mi NNW of Pine Lake to 1.09 mi ESE of Snapfinger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 33.786, -84.203
The DeKalb County 911 center reported trees blown down across the southeastern portion of the county, including on Evans Mill Road near Snapfinger, on Rowland Road near Stone Mountain and on Austin Drive near Decatur.
Thunderstorm Wind, Newton
- When
- July 11, 5:55 PM EST to 6:20 PM EST
- Where
- Newton County, 0.84 mi NE of Oak Hill to 1.57 mi NW of Melody
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.539, -84.010
The Newton County 911 center reported trees blown down at Oak Hill Road and Highway 212 and at Highway 278 and Highway 142.
Thunderstorm Wind, Walton
- When
- July 11, 5:55 PM EST to 6:20 PM EST
- Where
- Walton County, 1.54 mi SSE of Jersey to 1.73 mi WNW of Nicholasville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 33.698, -83.793
The Walton County 911 center reported power lines and multiple trees down across the county including in Social Circle at Alcova Drive and Laurel Lane; on Hickory Grove Church Road and on Stock Road near Nicholasville; and on Sandy Creek Road near Zingara.
Thunderstorm Wind, Cherokee
- When
- July 11, 6:15 PM EST to 6:35 PM EST
- Where
- Cherokee County, 0.86 mi NE of Buffington to 0.92 mi WNW of Mica
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -84.411
The Cherokee County Emergency Manager reported trees and power lines blown down on Upper Union Hill Road and on Yellow Creek Road. The downed power lines on Yellow Creek Road caused a small brush fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Wisconsin, July 11 to 14, 20163 deaths · 2 injured · $9,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Minnesota, July 11, 20161 injured · $50,000 · EF2 · 30 events
- Tornadoes and Flash Flood in Michigan, July 11 to 12, 2016$6.2 million · EF1 · 5 events
- Hail and Damaging Winds in Mississippi, July 11 to 13, 2016$158,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, July 11, 2016$79,000 · 1.25 in hail · 8 events
- Flash Flooding and Hail in Minnesota, July 11, 2016$75,000 · 1.25 in hail · 8 events
- Tornado and Lightning Strike in Florida, July 11, 2016$100,000 · EF0 · 2 events
- Damaging Winds in Iowa, July 11 to 12, 2016$65,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, July 11, 2016$45,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, July 11 to 12, 20161 in hail · 27 events
- Damaging Winds in South Carolina, July 11, 2016$20,000 · 56 kt wind · 11 events
- Damaging Winds in Louisiana, July 11, 2016$22,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653785, 653787, 653793, 653803, 653809, 653811, 653826, 653827, 653813, 653815, 653816, 653819, 653824.